Wildfire, Latimer
- When
- February 19, 11:00 AM CST to February 29, 11:59 PM CST
- Where
- Latimer forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 34.876, -95.250 (the zone’s center; the record gives no point)
Unseasonably warm temperatures, very strong wind, and very dry air, combined with dormant fuels to promote conditions that supported the rapid spread of wildfire across portions of eastern Oklahoma beginning on the 19th, and continuing through the end of the month. Numerous wildfires occurred across the region, but the largest fires affected Latimer County, where over 7200 acres were burned,…
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Unseasonably warm temperatures, very strong wind, and very dry air, combined with dormant fuels to promote conditions that supported the rapid spread of wildfire across portions of eastern Oklahoma beginning on the 19th, and continuing through the end of the month. Numerous wildfires occurred across the region, but the largest fires affected Latimer County, where over 7200 acres were burned, Cherokee and Choctaw Counties, where over 5700 acres were burned, Adair County, where over 1200 acres were burned, and Delaware County, where over 500 acres were burned. Some of these fires continued to burn into early March.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Feb 19, 9:59 AM CST, 1 hour 1 minute earlier.
Area Forecast Discussion National Weather Service Tulsa OK 959 AM CST Mon Feb 19 2024 ...New SHORT TERM... .SHORT TERM... (The rest of today ) Issued at 954 AM CST Mon Feb 19 2024 A compact mid-level shortwave will sweep across southern Kansas into southwest MIssouri today. This will lead to an increase in mid level clouds across portions of northeast Oklahoma and northwest Arkansas. There may also be a few sprinkles associated with this feature. The upward trend of temperatures will also continue today as a south-southwesterly breeze persists. Current forecast for today is on track with only a few minor adjustments made to reflect current trends. && .LONG TERM... (Tonight through Sunday) Issued at 240 AM CST Mon Feb 19 2024 One more cool night is expected tonight, though not quite as cool as the past few nights. Mid level ridging will build into the region behind the exiting shortwave on Tuesday and Wednesday, allowing high temperatures to soar into the 70s both days. Wednesday still looks to be the warmest day of the period with highs approaching 80 across much of eastern Oklahoma and into the Arkansas River Valley. Gusty southerly to southwesterly winds are also expected to develop Wednesday afternoon and evening as a surface cyclone deepens through the High Plains of the Texas Panhandle and move eastward into western Oklahoma. With gusts of 30+ mph expected, along with the well above normal temperatures, an elevated fire weather threat will evolve Wednesday afternoon, mainly across eastern Oklahoma where meager moisture return will keep min RH values around 30 percent. As we move into Wednesday night, a shortwave is progged to move along the OK/KS border and interact with the surface low and associated dryline/warm front intersection lifting northeastward across northeast Oklahoma. Scattered showers and a few thunderstorms are forecast to develop from the triple point eastward along the warm front across far northeast Oklahoma and northwest Arkansas, into southern Missouri where the synoptic ascent looks to be maximized and where deeper moisture return is progged to be focused. While decent mid level lapse rates will create some elevated instability, severe weather is not expected across our area. The surging dryline will quickly push rain chances off to the northeast before the arrival of a cold front. The cold frontal timing remains similar to previous forecasts, entering northeast Oklahoma early Thursday morning and clearing the Red River by early afternoon. Gusty northerly winds and cooler, though still above normal, temperatures will spread into the region during the day Thursday. The minor cool down will be brief however as mid level ridging returns for the weekend bringing more warm and dry conditions. A stronger, more pronounced western CONUS trough could bring more widespread rain chances for the beginning of next week. Bowlan && .AVIATION... (12Z TAFS) Issued at 509 AM CST Mon Feb 19 2024 VFR conditions will prevail. An upper wave will slide across the central Plains today, with an increase in mid cloud and maybe a few sprinkles expected in the midday to afternoon time frame. Clouds will clear by the end of the day as the wave moves east. Sfc winds across E OK will occasionally gust to 20 kts during the midday and afternoon hours before subsiding this evening. Lacy && .PRELIMINARY POINT TEMPS/POPS... TUL 62 35 72 46 / 0 0 0 0 FSM 61 34 72 46 / 0 0 0 0 MLC 62 36 74 52 / 0 0 0 0 BVO 61 31 70 41 / 0 0 0 0 FYV 58 33 71 46 / 0 0 0 0 BYV 57 36 68 47 / 0 0 0 0 MKO 60 34 71 48 / 0 0 0 0 MIO 57 32 69 46 / 0 0 0 0 F10 61 36 72 50 / 0 0 0 0 HHW 61 34 72 51 / 0 0 0 0 && .TSA WATCHES/WARNINGS/ADVISORIES... OK...None. AR...None. && SHORT TERM...10 LONG TERM....04 AVIATION...30
Hazardous Weather Outlook National Weather Service Tulsa OK 456 AM CST Mon Feb 19 2024 ARZ001-002-010-011-019-020-029-OKZ049-053>076-201100- Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK- Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK- Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK- Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK- Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK- Washington OK-Washington AR- 456 AM CST Mon Feb 19 2024 This Outlook is for Northwest and West Central Arkansas as well as much of Eastern Oklahoma. .DAY ONE...Today and Tonight. FIRE WEATHER DANGER. RISK...Limited. AREA...Eastern Oklahoma and Northwest Arkansas. ONSET...This Afternoon. DISCUSSION... Southerly winds will pick up again this afternoon and gusts around 20-25 mph. This combined with above normal temperatures and min RH values around 30 percent will lead to a limited fire weather threat across portions of the forecast area this afternoon. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Spotter Activation Not Expected. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. TUESDAY...No Hazards. WEDNESDAY...High Wind Potential. THURSDAY...Very High Fire Weather Potential...High Wind Potential. FRIDAY THROUGH SUNDAY...No Hazards. EXTENDED DISCUSSION... Temperatures will warm well above normal through the middle part of the week. Occasionally gusty southerly winds along with dry air in place could lead to a local uptick in fire weather concerns, especially on Wednesday, when the strongest winds and warmest temperatures are forecast. A storm system will approach the region Wednesday night and Thursday, bringing a chance for a few showers and thunderstorms, mainly across far northeast Oklahoma and northwest Arkansas. A storm or two could produce some hail, but any widespread severe weather is not expected. A cold front will also move through the area, knocking temperatures back down, though still above normal, through the end of the week. weather.gov/tulsa contains additional information.
The national radar mosaic for the moment the first event began.
5 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2024Every state in 2024This day in weather historyWarnings in Oklahoma, February 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1162604, 1162605, 1162606, 1162607, 1162608.